Virginia, 2016Flash Flooding and Flooding in Virginia, September 29, 2016
September 29, 2016 · NWS LWX · 19 events in 6 counties and zones
An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain. Flooding occurred across the Mid-Atlantic region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 12:59 AM EST, 21 minutes earlier.
Area forecast discussion, Sep 29, 12:59 AM EST, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
159 AM EDT Thu Sep 29 2016
.SYNOPSIS...
An upper level low will settle over Kentucky Thursday into Friday
before drifting across the Great Lakes this weekend. A persistent
onshore flow and rain event will occur across the Mid-Atlantic
through Friday. The low looks to track east across the northern
Mid-Atlantic early next week with a cold front eventually crossing
the area as the low moves offshore.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Latest convective allowing models continue to have the south flow
bring increasing coverage of showers and thunderstorms across
the area through midnight with ongoing activity overnight.
Continued local heavy rain with ongoing flash flood threats. The
activity over southern VA has been slow moving and repeating in
places. Flooding threat is greatest if this occurs over sensitive
locations like urban areas. Looks like severe thunderstorm watch
can expire on time. Will coordinate on that now.
Low level flow increases and shifts easterly Thursday with swaths
of heavy rain persisting across the forecast area.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/...
Thursday is a day for all to be concerned about. BUFKIT soundings
are showing a strong low level easterly flow. This is a prime
heavy rain/flood producer. It is difficult to pick an exact spot
where the heaviest rain could fall but two areas of concern
appear to be 1) the area between DC and the PA border and 2) the
eastern slopes of the Blue Ridge. Flash flood watch is in effect
through Friday morning for the CWA with the exception of the
Highlands. Depending upon rainfall rates and fact that ground has
been dry this month we may see steadier rises on streams/creeks,
and over time see main stem rivers rise.
To summarize - high concern for localized flooding Thursday - widespread
rain with embedded excessive.
Despite the weak instability on Thursday a strong wind field
remains, so there could be a few stronger storms with wind/hail
threats with a Marginal risk west of the Blue Ridge.
The concern will definitely continue Thursday night as the upper
cutoff low continues to spin to our west. East/southeast flow will
keep the moisture streaming into the northern Mid Atlantic.
Flooding threat will persist.
Showers expected to continue through Friday night. Intensity looks
to decrease Friday evening, but this will need to be followed in
future forecasts. As of now the flash flood watch until 8am Friday
seems sufficient.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Upper low will remain across the Ohio Valley this weekend. Hence, we
will need to keep a chance of showers in the forecast for at least
Saturday. However, that chance will be less than the end of the week
as the low will begin to lift toward the Great Lakes and eventually
the St. Lawrence Valley. That should permit a drying trend, making
Sunday the better of the two weekend days.
High temperatures will be near normal for the start of October.
Lows, on the other hand, will be about 5 to 10 degrees above normal,
due to the humidity from the influx of moisture.
High pressure should be back for early next week.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Upper-level low will impact the area today through Friday...bringing
IFR/LIFR to all the terminals. Heaviest rain expected late
tonight into Friday. Isolated thunderstorms are also possible
overnight and Thursday afternoon. Expect low ceilings through
Friday night with persists onshore flow.
Gradual improvement through the weekend. VFR should generally
prevail by Sunday.
&&
.MARINE...
Updated the SCA to Gale Warning for the main channel of the
Chesapeake Bay and eastern inlets until 14z Thursday...as ongoing
observations indicate gusts near Gales. SCA in effect for the
lower half of the Chesapeake Bay and lower Tidal Potomac...and for
all waters through 12z Friday...as gradient winds increase with
strengthening system. Gales possible Thursday as a southeast wind
increases. Gradient should begin to relax by later Friday...with
SCA winds less likely.
Upper low will slowly lift and fill this weekend. No flags
anticipated at this time.
&&
.TIDES/COASTAL FLOODING...
Persistent onshore flow with gusts 20 to 25 knots will bring a
steady increase to positive tidal departures across the waters through
Friday with at least southern areas (Annapolis and south) of the
bay and the entire tidal Potomac likely to see at least minor
coastal flooding by Thursday afternoon.
Went ahead with a coastal flood advisory for overnight at Straits
Pt in St Marys County and Thursday early afternoon which should be
more widespread. Will continue to monitor trends both up the MD
part of the Bay and Tidal Potomac.
May need to issue coastal flood watches for high tides as early as
Thursday night.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
Coastal Flood Advisory from 6 AM this morning to midnight EDT
tonight for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-016>018-501>508.
Coastal Flood Advisory until 8 PM EDT this evening for MDZ014-
016-018.
Coastal Flood Advisory until 6 PM EDT this evening for MDZ017.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
036>040-050>057-501-502-505>508.
Coastal Flood Advisory until 8 PM EDT this evening for VAZ057.
Coastal Flood Advisory from 6 AM this morning to midnight EDT
tonight for VAZ054.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory from 10 AM this morning to 8 AM EDT
Friday for ANZ530>534-539>541-543.
Gale Warning until 10 AM EDT this morning for ANZ530>534-
539>541-543.
Small Craft Advisory until 8 AM EDT Friday for ANZ535>538-542.
&&
Update...Melliott
Previous...Woody!/JacksonHazardous weather outlook, Sep 29, 12:50 AM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 AM EDT THU SEP 29 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-300600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
150 AM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...OVERNIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.
A GALE WARNING IS IN EFFECT FOR THE MAIN CHANNEL OF THE CHESAPEAKE
BAY AND EASTERN INLETS.
GUSTY THUNDERSTORMS ARE POSSIBLE ACROSS THE WATERS OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-300600-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
150 AM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...OVERNIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA EXCEPT THE SOUTHERN
ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE FLASH FLOOD WATCH CONTINUES THURSDAY INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Frederick
- When
- September 29, 1:20 AM EST to 7:00 AM EST
- Where
- Frederick County, 2.25 mi ENE of Burning Knolls to 2.59 mi ENE of Burning Knolls
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.180, -78.090
Valley Mill Road was closed due to flooding. Law enforcement was on site directing traffic away from roadway.
Flash Flood, Clarke
- When
- September 29, 1:50 AM EST to 7:00 AM EST
- Where
- Clarke County, 2.62 mi SE of Millwood to 2.63 mi SE of Millwood
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 39.040, -78.000
Route 50 westbound was closed near Swift Shoals road due to flooding.
Flood, Stafford
- When
- September 29, 3:20 AM EST to 9:45 AM EST
- Where
- Stafford County, 0.74 mi N of Mt Joy Store to 0.78 mi SW of Midway Is
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.491, -77.381
Route 1 was closed near Potomac Hills Fire State due to flooding.
Flood, Stafford
- When
- September 29, 4:00 AM EST to 9:45 AM EST
- Where
- Stafford County, 1.2 mi NW of Ferry Farms to 1.2 mi NE of Falmouth
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.331, -77.447
Harrell Road was closed due to flooding.
Flood, Fairfax
- When
- September 29, 4:30 AM EST to 9:45 AM EST
- Where
- Fairfax County, 0.56 mi ENE of Donovans Corner to 0.68 mi E of Donovans Corner
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.772, -77.310
Burke Lake Road was closed near Jermiah Court due to flooding.
Flood, Warren
- When
- September 29, 2:16 PM EST to 10:30 PM EST
- Where
- Warren County, 0.76 mi WSW of Cedarville to 0.93 mi W of Cedarville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.977, -78.194
Ritnour Hollow Road was closed due to high water over Ritenour Run.
Flood, Page
- When
- September 29, 2:16 PM EST to 10:30 PM EST
- Where
- Page County, 0.84 mi NE of Kimball to 0.73 mi NNE of Kimball
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.689, -78.409
Lyn-Mar Road was closed over Pass Run due to flooding. This is a low water crossing.
Flood, Warren
- When
- September 29, 2:36 PM EST to 10:30 PM EST
- Where
- Warren County, 0.54 mi W of Cedarville to 0.35 mi W of Cedarville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.980, -78.190
Reliance Road was closed over Crooked Run due to high water.
Flood, Page
- When
- September 29, 4:27 PM EST to 10:30 PM EST
- Where
- Page County, 1.28 mi ENE of Fairview to 2.39 mi S of Kimball
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.660, -78.410
All three bridges on Dry Run Road were closed due to high water.
Flood, Clarke
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Clarke County, 3.88 mi NNW of Boyce to 3.98 mi NNW of Boyce
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.147, -78.090
Sulphur Spring Road was closed over Opequon Creek Due to high water.
Flood, Clarke
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Clarke County, 1.89 mi SSW of Wadesville to 2.13 mi SW of Wadesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.227, -78.049
Old Charlestown Road was closed near Opequon Creek due to high water.
Flood, Frederick
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 0.87 mi SE of Burning Knolls to 0.94 mi SSE of Burning Knolls
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.160, -78.120
Greenwood Road was closed at Edmonson Lane due to high water.
Flood, Frederick
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 1.41 mi SE of Freyco to 1.35 mi SE of Freyco
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.215, -78.083
Jordan Springs Road was closed due to high water.
Flood, Frederick
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 2.25 mi ENE of Hayfield to 2.14 mi ENE of Hayfield
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.240, -78.260
Indian Hollow Road was closed in the 2200 Block due to high water.
Flood, Frederick
- When
- September 29, 5:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 0.99 mi SW of Green Spg to 0.9 mi WSW of Green Spg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.289, -78.182
Cattail Road was closed due to high water.
Flood, Page
- When
- September 29, 5:06 PM EST to 10:30 PM EST
- Where
- Page County, 2.13 mi SW of Panorama to 2.23 mi WSW of Panorama
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.650, -78.350
Jewell Hollow Road was closed over Pass Run due to high water.
Flood, Page
- When
- September 29, 5:17 PM EST to 10:30 PM EST
- Where
- Page County, 2.11 mi E of Stony Man to 2.07 mi E of Stony Man
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.634, -78.391
Printz Mill Road was closed over South Fork Dry Run due to high water.
Flood, Frederick
- When
- September 29, 7:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 1.6 mi ENE of Burning Knolls to 1.51 mi ENE of Burning Knolls
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.176, -78.101
Channing Drive was closed near Valley Mill Road due to high water.
Flood, Frederick
- When
- September 29, 7:00 PM EST to 10:30 PM EST
- Where
- Frederick County, 1.07 mi E of Rock Enon Spgs to 1.29 mi E of Rock Enon Spgs
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.220, -78.380
Back Creek Road was closed in the 2100 Block due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Virginia, September 29, 20161 death · 1 event
- Flash Flood and Flooding in Delaware, September 29 to 30, 2016124 events
- Flash Flooding in Michigan, September 29, 2016$2.0 million · 3 events
- Flooding and Heavy Rain in Virginia, September 29 to 30, 2016$25,000 · 9 events
- Hail and Damaging Winds in West Virginia, September 29, 2016$14,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Virginia, September 29, 2016$12,000 · 1.25 in hail · 14 events
- Hail and Damaging Wind in West Virginia, September 29, 2016$1,000 · 1.75 in hail · 9 events
- Lightning Strike in Florida, September 29, 20161 injured · 1 event
- Hail and Damaging Winds in North Carolina, September 29, 2016$5,000 · 1.75 in hail · 6 events
- Hail in North Carolina, September 29, 20161 in hail · 6 events
- Flash Flood and Flood in Maryland, September 29 to 30, 20165 events
- Coastal Flood and Heavy Rain in New Jersey, September 29 to 30, 20164 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659279, 659280, 661017, 661018, 661019, 661024, 661032, 661027, 661040, 661057, 661058, 661059, 661061, 661063, 661064, 661044, 661048, 661060, 661062.